Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Monte Carlo Methods and Applications

Managing Editor: Sabelfeld, Karl K.

Editorial Board: Binder, Kurt / Bouleau, Nicolas / Chorin, Alexandre J. / Dimov, Ivan / Dubus, Alain / Egorov, Alexander D. / Ermakov, Sergei M. / Halton, John H. / Heinrich, Stefan / Kalos, Malvin H. / Lepingle, D. / Makarov, Roman / Mascagni, Michael / Mathe, Peter / Niederreiter, Harald / Platen, Eckhard / Sawford, Brian R. / Schmid, Wolfgang Ch. / Schoenmakers, John / Simonov, Nikolai A. / Sobol, Ilya M. / Spanier, Jerry / Talay, Denis

CiteScore 2017: 0.67

SCImago Journal Rank (SJR) 2017: 0.417
Source Normalized Impact per Paper (SNIP) 2017: 0.860

Mathematical Citation Quotient (MCQ) 2017: 0.25

See all formats and pricing
More options …
Volume 22, Issue 4


A search for extensible low-WAFOM point sets

Shin Harase
  • Corresponding author
  • College of Science and Engineering, Ritsumeikan University, 1-1-1 Nojihigashi, Kusatsu, Shiga, 525-8577, Japan
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2016-11-19 | DOI: https://doi.org/10.1515/mcma-2016-0119


Matsumoto, Saito and Matoba recently proposed the Walsh figure of merit (WAFOM), which is a computable criterion for quasi-Monte Carlo point sets using digital nets. Several algorithms have been proposed for finding low-WAFOM point sets. In the existing algorithms, the number of points is fixed in advance, but extensible point sets are preferred in some applications. In this paper, we propose a random search algorithm for extensible low-WAFOM point sets. For this, we introduce a method that uses lookup tables to compute WAFOM faster. Numerical results show that our extensible low-WAFOM point sets are comparable with Niederreiter–Xing sequences for some low-dimensional and smooth test functions.

Keywords: Quasi-Monte Carlo method; numerical integration; digital net; Walsh figure of merit

MSC 2010: 65C05; 65D30; 65C10; 11K45


  • [1]

    Barthelmann V., Novak E. and Ritter K., High dimensional polynomial interpolation on sparse grids, Adv. Comput. Math. 12 (2000), 273–288. Google Scholar

  • [2]

    Bratley P., Fox B. L. and Niederreiter H., Implementation and tests of low-discrepancy sequences, ACM Trans. Model. Comput. Simul. 2 (1992), 195–213. Google Scholar

  • [3]

    Dick J., Explicit constructions of quasi-Monte Carlo rules for the numerical integration of high-dimensional periodic functions, SIAM J. Numer. Anal. 45 (2007), 2141–2176. Google Scholar

  • [4]

    Dick J., Walsh spaces containing smooth functions and quasi-Monte Carlo rules of arbitrary high order, SIAM J. Numer. Anal. 46 (2008), 1519–1553. Google Scholar

  • [5]

    Dick J., On quasi-Monte Carlo rules achieving higher order convergence, Monte Carlo and Quasi-Monte Carlo Methods 2008 (Montréal 2009), Springer, Berlin (2009), 73–96. Google Scholar

  • [6]

    Dick J. and Matsumoto M., On the fast computation of the weight enumerator polynomial and the t value of digital nets over finite abelian groups, SIAM J. Discrete Math. 27 (2013), 1335–1359. Google Scholar

  • [7]

    Dick J. and Pillichshammer F., Digital Nets and Sequences. Discrepancy Theory and Quasi-Monte Carlo Integration, Cambridge University Press, Cambridge, 2010. Google Scholar

  • [8]

    Genz A., Testing multidimensional integration routines, Tools, Methods, and Languages for Scientific and Engineering Computation, North-Holland, Amsterdam (1984), 81–94. Google Scholar

  • [9]

    Genz A., A package for testing multiple integration subroutines, Numerical Integration: Recent Developments, Software and Applications, Springer, Berlin (1987), 337–340. Google Scholar

  • [10]

    Goda T., Ohori R., Suzuki K. and Yoshiki T., The mean square quasi-Monte Carlo error for digitally shifted digital nets, Monte Carlo and Quasi-Monte Carlo Methods, Springer Proc. Math. Stat. 163, Springer, Berlin (2016), 331–350. Google Scholar

  • [11]

    Harase S., Quasi-Monte Carlo point sets with small t-values and WAFOM, Appl. Math. Comput. 254 (2015), 318–326. Google Scholar

  • [12]

    Hellekalek P. and Leeb H., Dyadic diaphony, Acta Arith. 80 (1997), 187–196. Google Scholar

  • [13]

    Joe S. and Kuo F. Y., Constructing Sobol’ sequences with better two-dimensional projections, SIAM J. Sci. Comput. 30 (2008), 2635–2654. Google Scholar

  • [14]

    Matoušek J., On the L2-discrepancy for anchored boxes, J. Complexity 14 (1998), 527–556. Google Scholar

  • [15]

    Matsumoto M. and Ohori R., Walsh figure of merit for digital nets: An easy measure for higher order convergent QMC, Monte Carlo and Quasi-Monte Carlo Methods, Springer Proc. Math. Stat. 163, Springer, Berlin (2016), 143–160. Google Scholar

  • [16]

    Matsumoto M., Saito M. and Matoba K., A computable figure of merit for quasi-Monte Carlo point sets, Math. Comp. 83 (2014), 1233–1250. Google Scholar

  • [17]

    Matsumoto M. and Yoshiki T., Existence of higher order convergent quasi-Monte Carlo rules via Walsh figure of merit, Monte Carlo and Quasi-Monte Carlo Methods 2012, Springer Proc. Math. Stat. 65, Springer, Berlin (2013), 569–579. Google Scholar

  • [18]

    Niederreiter H., Point sets and sequences with small discrepancy, Monatsh. Math. 104 (1987), 273–337. Google Scholar

  • [19]

    Niederreiter H., Random Number Generation and Quasi-Monte Carlo Methods, CBMS-NSF Regional Conf. Ser. in Appl. Math. 63, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, 1992. Google Scholar

  • [20]

    Novak E. and Ritter K., High-dimensional integration of smooth functions over cubes, Numer. Math. 75 (1996), 79–97. Google Scholar

  • [21]

    Ohori R., E,fficient quasi-Monte Carlo integration by adjusting the derivation-sensitivity parameter of Walsh figure of merit Master’s thesis, Graduate School of Mathematical Sciences, The University of Tokyo, Tokyo, 2015. Google Scholar

  • [22]

    Ohori R. and Yoshiki T., Walsh figure of merit is efficiently approximable, in preparation. Google Scholar

  • [23]

    Owen A. B., The dimension distribution and quadrature test functions, Statist. Sinica 13 (2003), 1–17. Google Scholar

  • [24]

    Patterson D. A. and Hennessy J. L., Computer Organization and Design, Fifth Edition: The Hardware/Software Interface, 5th ed., Morgan Kaufmann Publishers, San Francisco, 2013. Google Scholar

  • [25]

    Pirsic G., A software implementation of Niederreiter–Xing sequences, Monte Carlo and Quasi-Monte Carlo Methods 2000 (Hong Kong 2000), Springer, Berlin (2002), 434–445. Google Scholar

  • [26]

    Pirsic G. and Schmid W. C., Calculation of the quality parameter of digital nets and application to their construction, J. Complexity 17 (2001), 827–839. Google Scholar

  • [27]

    Sloan I. H. and Joe S., Lattice Methods for Multiple Integration, Clarendon Press, New York, 1994. Google Scholar

  • [28]

    Sobol’ I. M., Distribution of points in a cube and approximate evaluation of integrals, Z̆. Vyčisl. Mat. i Mat. Fiz. 7 (1967), 784–802. Google Scholar

  • [29]

    Suzuki K., An explicit construction of point sets with large minimum Dick weight, J. Complexity 30 (2014), 347–354. Google Scholar

  • [30]

    Suzuki K., WAFOM over abelian groups for quasi-Monte Carlo point sets, Hiroshima Math. J. 45 (2015), 341–364. Google Scholar

  • [31]

    Suzuki K., Super-polynomial convergence and tractability of multivariate integration for infinitely times differentiable functions, J. Complexity (2016), 10.1016/j.jco.2016.10.002. Google Scholar

  • [32]

    Xing C. P. and Niederreiter H., A construction of low-discrepancy sequences using global function fields, Acta Arith. 73 (1995), 87–102. Google Scholar

  • [33]

    Yoshiki T., A lower bound on WAFOM, Hiroshima Math. J. 44 (2014), 261–266. Google Scholar

  • [34]

    Yoshiki T., Bounds on Walsh coefficients by dyadic difference and a new Koksma–Hlawka type inequality for quasi-Monte Carlo integration, preprint 2015, https://arxiv.org/abs/1504.03175.

About the article

Received: 2016-06-20

Accepted: 2016-11-11

Published Online: 2016-11-19

Published in Print: 2016-12-01

Funding Source: Japan Society for the Promotion of Science

Award identifier / Grant number: 26730015

Award identifier / Grant number: 24.7985

Award identifier / Grant number: 26310211

Award identifier / Grant number: 15K13460

The author was partially supported by the Grants-in-Aid for Young Scientists (B) #26730015, for JSPS Fellows 247985, for Scientific Research (B) 26310211, and for Challenging Exploratory Research #15K13460 from the Japan Society for the Promotion of Scientific Research.

Citation Information: Monte Carlo Methods and Applications, Volume 22, Issue 4, Pages 349–357, ISSN (Online) 1569-3961, ISSN (Print) 0929-9629, DOI: https://doi.org/10.1515/mcma-2016-0119.

Export Citation

© 2016 by De Gruyter.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Makoto Matsumoto, Ryuichi Ohori, and Takehito Yoshiki
Journal of Computational and Applied Mathematics, 2017

Comments (0)

Please log in or register to comment.
Log in